Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 40, NWS Key West, FL

October 15, 2018

NWS Key West, FL issued this small craft advisory at Oct 15, 2018, 4:12 PM EDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 4:12 PM EDT (20:12 UTC)
Expired
Oct 16, 2018, 11:00 PM EDT
In force
31 hr
Issued by
NWS Key West, FL

The text

As transmitted.

877 
WHUS72 KKEY 152012
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
412 PM EDT Mon Oct 15 2018

GMZ042>044-052>055-072>075-160230-
/O.NEW.KKEY.SC.Y.0040.181015T2012Z-181016T0900Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
412 PM EDT Mon Oct 15 2018

...SMALL CRAFT ADVISORY IN EFFECT...

The National Weather Service in Key West has issued a Small Craft
Advisory, which is in effect. 

* WINDS...East winds near 20 knots with gusts near 25 knots can be
  expected on Hawk Channel and the Straits of Florida. 

* WAVES/SEAS...Seas will build to near 7 feet in portions of the
  Straits of Florida. 
  
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

APA
5 follow-up statements
148 
WHUS72 KKEY 160214
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1014 PM EDT Mon Oct 15 2018

GMZ042>044-052>055-072>075-160830-
/O.CON.KKEY.SC.Y.0040.000000T0000Z-181016T0900Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1014 PM EDT Mon Oct 15 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...East winds near 20 knots are expected across Hawk
  Channel and the Straits of Florida.
 
* WAVES/SEAS...Seas will build to near 7 feet in portions of the
  Gulf Stream, in the Straits of Florida.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.
&&

$$

Kasper
614 
WHUS72 KKEY 160749
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
349 AM EDT Tue Oct 16 2018

GMZ042>044-052>055-072>075-161500-
/O.EXT.KKEY.SC.Y.0040.000000T0000Z-181016T1500Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
349 AM EDT Tue Oct 16 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...East winds near 20 knots are expected across Hawk 
  Channel and the Straits of Florida. 

* WAVES/SEAS...Seas will build to near 8 feet in portions of the 
  Gulf Stream, in the Straits of Florida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

Futterman
496 
WHUS72 KKEY 161344
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
944 AM EDT Tue Oct 16 2018

GMZ042>044-052>055-072>075-170300-
/O.EXT.KKEY.SC.Y.0040.000000T0000Z-181017T0300Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
944 AM EDT Tue Oct 16 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...East winds near 20 knots are expected across Hawk 
  Channel and the Straits of Florida. 

* WAVES/SEAS...Seas will build up to 8 feet in portions of the 
  Gulf Stream in the Straits of Florida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

Ulrich
625 
WHUS72 KKEY 162028
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
428 PM EDT Tue Oct 16 2018

GMZ042>044-052>055-072>075-170300-
/O.CON.KKEY.SC.Y.0040.000000T0000Z-181017T0300Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 PM EDT Tue Oct 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...East winds near 20 knots are expected across Hawk 
  Channel and the Straits of Florida. 

* WAVES/SEAS...Seas will build up to 8 feet in portions of the 
  Gulf Stream in the Straits of Florida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$
993 
WHUS72 KKEY 170223
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1023 PM EDT Tue Oct 16 2018

GMZ042>044-052>055-072>075-170330-
/O.CON.KKEY.SC.Y.0040.000000T0000Z-181017T0300Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1023 PM EDT Tue Oct 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...East winds near 20 knots are expected across Hawk 
  Channel and the Straits of Florida. 

* WAVES/SEAS...Seas will build up to 8 feet in portions of the 
  Gulf Stream in the Straits of Florida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.
 
&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 2:54 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 15, 2:54 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Key West FL
254 PM EDT Mon Oct 15 2018

.DISCUSSION...
.CURRENTLY...
Under partly cloudy skies and occasional breezy conditions,
temperatures are in the upper 80s along the Florida Keys.
Meanwhile, local radars are only detecting isolated showers on the
Straits of Florida with false echoes in the form of chaff
elsewhere. Surface wise,

.SHORT TERM...(Tonight through Wednesday night)
Little change it forecast reasoning except the area of
strengthening and deep high pressure over the Florida peninsula
and the adjacent waters has limited moisture for at least tonight
and Tuesday. Beyond that, the subtle low level undulation in
various degrees is expected to move through our area Tuesday night
into Wednesday, with drier air slowly filtering in. With that,
the best chance for rainfall will be Tuesday night and Wednesday
morning, otherwise, 20 to 30 percent pops seem reasonable. High
temperatures will average in the upper 80s to near 90 with
overnight lows in the lower 80s outside of rainfall.

&&

.LONG TERM...(Thursday through Monday)
The aforementioned deep tropospheric anticyclone (2nd paragraph)
will settle southward into extreme south Florida, as a long wave
trough digs at least into the southeast United States. As a
result, moisture will be limited to below 850 mb. With no low
level perturbations foreseen and large scale descent, only
isolated 20 percent pops will be retained.

&&

.MARINE...
Moderate to fresh east winds will prevail on all Keys Coastal
waters with the higher winds on Hawk Channel and the Straits of
Florida where a Small Craft Advisory will be hoisted and an
Exercise Caution Headline elsewhere. Over the next couple of days,
winds will undergo typical wind surges and lulls with an Exercise
Caution Headline/Advisory likely needed for at least Hawk Channel
and the Straits of Florida. Thereafter, winds may slacken somewhat
before possibly increasing again by the weekend.

&&

.AVIATION...
FR conditions expected to prevail at EYW and MTH. Limited moisture
in gusty east winds will support only isolated showers over the
next 24 hours. So, while a stray MVFR shower cannot be ruled out,
their coverage and duration does not support VCSH at this time.

&&

.CLIMATE...
In 1977, the daily record low temperature of 67 degrees was
recorded in Key West. Temperatures have been kept since 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  83  88  80  87 / 30 30 40 40
Marathon  79  89  79  88 / 30 30 40 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...APA
Aviation/Nowcasts....WU
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 15, 5:30 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
530 AM EDT Mon Oct 15 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
530 AM EDT Mon Oct 15 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters, mainly during the afternoon and tonight.
The primary hazards will be dangerous lightning strikes and
locally gusty winds.

A Small Craft Advisory will likely be required tonight for
portions of the Straits of Florida and Hawk Channel, as
east to southeast winds increase to near 20 knots, and seas
build to 4 to 7 feet offshore the reef.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters. The primary hazards will be dangerous
lightning strikes. Locally gusty winds may also accompany the
thunderstorms Tuesday through Wednesday night.

Small Craft Advisory conditions, with east winds approaching 20
knots, are possible for the Straits of Florida and Hawk Channel
sometime during the Tuesday through Wednesday night time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.